Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Burlington, VT

October 20, 2012Essex County, New York

NWS Burlington, VT issued this special weather statement at Oct 20, 2012, 1:13 AM EDT for Essex County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2012, 1:13 AM EDT (05:13 UTC)
Expired
Oct 20, 2012, 2:15 AM EDT
In force
62 min
Issued by
NWS Burlington, VT

County Essex County, NY

The radar

The Burlington radar (KCXX), 61 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2012-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2012-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WWUS81 KBTV 200513
SPSBTV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
113 AM EDT SAT OCT 20 2012

NYZ030-031-034-035-200615-
EASTERN ESSEX NY-SOUTHERN FRANKLIN NY-WESTERN CLINTON NY-
WESTERN ESSEX NY-
113 AM EDT SAT OCT 20 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL ESSEX...EAST
CENTRAL FRANKLIN AND SOUTH CENTRAL CLINTON COUNTIES...

AT 106 AM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTH OF EXIT 27
I87...MOVING NORTH AT 45 MPH.

THIS STORM WILL PRODUCE SMALL HAIL UP TO DIME SIZE. 

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
EXIT 27 I87...SOUTH SCHROON...EXIT 28 I87...SCHROON FALLS...EXIT 29
I87...NORTH HUDSON...ST. HUBERTS...UNDERWOOD...KEENE VALLEY...
KEENE...UPPER JAY...

LAT...LON 4450 7393 4448 7355 4378 7366 4375 7393

$$

LAHIFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Oct 20, 12:53 AM EDT, 20 minutes earlier.

Area forecast discussion, Oct 20, 12:53 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1253 AM EDT SAT OCT 20 2012

.SYNOPSIS...
EXPECT SHOWERS TO GRADUALLY TAPER OFF OVERNIGHT AS THE FIRST BAND
OF DEEPER MOISTURE ASSOCIATED WITH AN APPROACHING UPPER LEVEL LOW
PRESSURE SYSTEM MOVES EAST. DRY WEATHER WILL START THE DAY ON
SATURDAY...BUT AS THE UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO
THE REGION...SHOWERS WILL BECOME FAIRLY WIDESPREAD...ESPECIALLY
OVER NORTHERN NEW YORK AND NORTHERN VERMONT. THE UPPER LOW WILL BE
SLOW TO MOVE OUT OF THE AREA ON SUNDAY...THUS LOOKING AT SCATTERED
SHOWERS ACROSS THE NORTH COUNTRY. ABOVE NORMAL TEMPERATURES WILL
BE THE RULE ON SATURDAY WITH A RETURN TO NORMAL TEMPERATURES ON
SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 1253 AM EDT SATURDAY...PREVIOUS FORECAST IN FAIRLY GOOD
SHAPE...BUT MADE SOME ADJUSTMENTS TO POP/WX ACROSS WESTERN NEW
YORK TO ACCOUNT FOR CURRENT TRW MOVING NORTHWARD INTO THE AREA AT
THIS TIME. OTHERWISE...STEADY TEMPS IN THE 50S...CLOUDY
SKIES...SCATTERED DRIZZLE/SHOWERS AND WIDESPREAD DENSE FOG STILL
LOOKS GOOD FOR THE REMAINDER OF THE OVERNIGHT.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
AS OF 353 PM EDT FRIDAY...ON SATURDAY WE START IN THE DRY SLOT WITH
NO PRECIPITATION EXPECTED...BUT AS UPPER LEVEL LOW PRESSURE SYSTEM
MOVES INTO THE REGION...LARGE HEIGHT FALLS DEVELOP AND LAPSE RATES
BEGIN TO STEEPEN. THUS THE THREAT OF SHOWERS WILL INCREASE ONCE
AGAIN WITH OCCASIONAL SHOWERS EXPECTED BY AFTERNOON ACROSS
NORTHERN NEW YORK AND NORTHWEST VERMONT. SHOWERS WILL BE ISOLATED
TO SCATTERED IN NATURE OVER CENTRAL AND SOUTHERN VERMONT. ABOVE
NORMAL TEMPERATURES WILL BE THE RULE ON SATURDAY WITH HIGHS IN THE
60S...WHICH WILL CONTRIBUTE TO THE STEEPER LAPSE RATES. LAPSE
RATES STABILIZE SATURDAY NIGHT AND STRONGEST FORCING LIFTS NORTH
OF THE AREA...SO SHOWERS SHOULD TAPER OFF. AREA REMAINS IN
SOMEWHAT BROAD UPPER TROUGH ON SUNDAY...SO LOOKING AT ISOLATED TO
SCATTERED SHOWERS ONCE AGAIN. TEMPERATURES WILL RETURN TO NORMAL
ON SUNDAY. UPPER TROUGH FINALLY MOVES EAST OF THE AREA SUNDAY
NIGHT...THUS BRINGING AN END TO THE PRECIPITATION.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 345 PM EDT FRIDAY...MID/UPPER LVL PATTERN WL FEATURE DEEP
TROF LIFTING OUT OF THE NE CONUS ON MONDAY...WITH BUILDING HGHTS
ASSOCIATED WITH RIDGE TWD THE MID/LATER PART OF THE WEEK. THIS
OVERALL PATTERN WL FEATURE SLIGHTLY ABOVE NORMAL TEMPS AND BLW
NORMAL CHCS FOR PRECIP. STILL SOME UNCERTAINTY ASSOCIATED WITH
BACKDOOR COLD FRNT LATE TUES AND PLACEMENT OF BEST
DYNAMICS/MOISTURE. LATEST 12Z GFS/GEM AND ECMWF KEEP BEST 850 TO
500MB RH TO OUR SOUTH...BUT CONT TO SHOW A STRONG SW TO NE
THERMAL GRADIENT ACRS OUR FA. THIS GRADIENT COMBINED WITH SOME
LIFT FROM BOUNDARY NEARBY...WL CONT TO MENTION LOW CHC POPS ON
TUES INTO WEDS. QPF AMOUNTS WL BE LIGHT GIVEN AMOUNT OF MOISTURE
AVAILABLE IN NORTHERN STREAM. SLIGHTLY COOLER AIR ARRIVES ON
TUES/WEDS...WITH PROGGED 85H TEMPS RANGING BTWN 8C SLV TO 2C
NEK...WL TRY TO SHOW THIS TYPE OF GRADIENT IN GRIDS. ALSO...CLOUDS
COVER WL KEEP TEMPS COOLER DURING THE DAYTIME HRS.
OTHERWISE...BOTH GFS/ECMWF SHOW BUILDING HGHTS FOR LATE
WEEK...WITH ABOVE NORMAL TEMPS RETURNING WITH PROGGED 85H TEMPS
BTWN 10-12C BY 00Z FRIDAY. THIS SUPPORTS HIGHS WELL INTO THE 60S
MOST LOCATIONS...WITH NEXT BOUNDARY APPROACHING OUR WESTERN CWA BY
FRIDAY. WL INCREASE POPS TWD FRIDAY FOR BOUNDARY AND NARROW RIBBON
OF ENHANCED 850 TO 500MB RH/UVVS...ALONG WITH SOME PVA FROM
APPROACHING MID/UPPER LVL TROF. OVERALL...LIGHT QPF IS ANTICIPATED
WITH THIS SYSTEM.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
THROUGH 00Z SUNDAY...AREAS OF MVFR/IFR CEILINGS AND VISIBILITIES EXPECTED
TO DEVELOP OVERNIGHT AS RAIN FROM EARLIER TODAY COMBINED WITH
NEARLY CALM WINDS WILL PRODUCE WIDESPREAD FOG...DRIZZLE AND LOW
CEILINGS. COMPOSITE RADAR LOOP AT 0025Z SATURDAY SHOWING A BAND OF HEAVIER
RAIN ACROSS PORTIONS OF NORTHERN NEW YORK AND NORTHERN VERMONT
WILL LIFT NORTH INTO CANADA WITHIN THE NEXT HOUR. EXPECTING
CONDITIONS TO IMPROVE TO VFR THROUGHOUT THE REGION BY 17Z
SATURDAY. HOWEVER...EXPECTING SOME SCATTERED RAIN SHOWERS TO
DEVELOP ACROSS THE REGION DURING THE DAY ON SATURDAY AS AN UPPER
LOW MOVES NORTHEAST FROM THE GREAT LAKES.

OUTLOOK 00Z SUNDAY THROUGH TUESDAY...
00Z SUNDAY THROUGH 00Z TUESDAY...MID/UPPER LVL CIRCULATION WL
MOVE ACRS NORTHERN NY ON SAT INTO SUNDAY WITH SCATTERED SHOWERS
LIKELY. MAINLY MVFR WITH SOME PERIODS OF IFR CONDITIONS WL BE
POSSIBLE IN THE HEAVIER SHOWERS...ESPECIALLY AT MPV/SLK. IMPROVING
CONDITIONS WL DEVELOP LATE SUNDAY INTO MONDAY AS HIGH PRES BUILDS
INTO THE REGION...WITH SOME PATCHY FOG/BR AT SLK/MPV ON MONDAY
MORNING. 00Z TUESDAY THROUGH 00Z WEDNESDAY...VFR UNDER HIGH
PRESSURE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...LAHIFF
SHORT TERM...EVENSON
LONG TERM...TABER
AVIATION...WGH/TABER
Hazardous weather outlook, Oct 19, 3:25 PM EDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
325 PM EDT FRI OCT 19 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-201930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
325 PM EDT FRI OCT 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 20, 1:13 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
113 AM EDT SAT OCT 20 2012

NYZ030-031-034-035-200615-
EASTERN ESSEX NY-SOUTHERN FRANKLIN NY-WESTERN CLINTON NY-
WESTERN ESSEX NY-
113 AM EDT SAT OCT 20 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL ESSEX...EAST
CENTRAL FRANKLIN AND SOUTH CENTRAL CLINTON COUNTIES...

AT 106 AM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTH OF EXIT 27
I87...MOVING NORTH AT 45 MPH.

THIS STORM WILL PRODUCE SMALL HAIL UP TO DIME SIZE.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
EXIT 27 I87...SOUTH SCHROON...EXIT 28 I87...SCHROON FALLS...EXIT 29
I87...NORTH HUDSON...ST. HUBERTS...UNDERWOOD...KEENE VALLEY...
KEENE...UPPER JAY...

LAT...LON 4450 7393 4448 7355 4378 7366 4375 7393

LAHIFF

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 12:04 AM EDTRiver Flood WarningBTVClinton, Essex6 hr

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.